Skip to Main content Skip to Navigation
Journal articles

Case Report: Severe Hypercalcemia Following Vitamin D Intoxication in an Infant, the Underestimated Danger of Dietary Supplements

Abstract : Vitamin D supplementation is routinely introduced in infants, according to medical guidelines. However, vitamin D overdose can result in life-threatening hypercalcemia. We report the case of a 3-month-old infant who suffered from severe hypercalcemia. Upon detailed questioning of the parents, a vitamin D administration error has been identified. Indeed, the parents had followed the advice of their midwife. They substituted the prescribed medicinal vitamin D by a dietary supplement, different in concentration and dosing, without performing the dose conversion needed. In fact, many different medications and dietary supplements with vitamin D exist, offering various concentrations and units of measurement. This case highlights the pivotal role of therapeutic education. Broadly, there is a need for harmonization of the regulation and labeling of dietary supplements and medications containing vitamin D.
Complete list of metadata

https://hal-anses.archives-ouvertes.fr/anses-03597737
Contributor : Christine Druesne Connect in order to contact the contributor
Submitted on : Friday, March 4, 2022 - 2:16:57 PM
Last modification on : Saturday, June 25, 2022 - 11:57:44 PM
Long-term archiving on: : Sunday, June 5, 2022 - 7:14:20 PM

File

fped-10-816965.pdf
Publisher files allowed on an open archive

Identifiers

Collections

Citation

Alexandre Gérard, Audrey Fresse, Myriam Gast, Diane Merino, Pierre Gourdan, et al.. Case Report: Severe Hypercalcemia Following Vitamin D Intoxication in an Infant, the Underestimated Danger of Dietary Supplements. Frontiers in Pediatrics, Frontiers, 2022, 10, pp.816965. ⟨10.3389/fped.2022.816965⟩. ⟨anses-03597737⟩

Share

Metrics

Record views

16

Files downloads

11